Format

Send to

Choose Destination
See comment in PubMed Commons below
J Endocrinol Invest. 2014 Oct;37(10):917-23. doi: 10.1007/s40618-014-0133-2. Epub 2014 Jul 29.

Pituitary side effects of old and new drugs.

Author information

  • 1Department of Medical Sciences, Section of Endocrinology, University of Ferrara, Via Savonarola 9, 44100, Ferrara, Italy, ztlmch@unife.it.

Abstract

INTRODUCTION:

Pituitary function is influenced by several drugs, including anti-depressant, opioids, glucocorticoids, chemotherapeutic agents, immunomodulators and the newly developed tyrosine kinase inhibitors. In most instances, treatment with these drugs negatively affects pituitary function, but in rare cases an activation of specific hypothalamic-pituitary axes may be observed. Several of the observed pituitary side effects are reversible after drug withdrawal, but pituitary function deficiency may persist long-term. In addition to the well known drugs, recent evidence shows that also non-steroidal anti-inflammatory drugs impair gonadal axis at pituitary level, while antipsychotic phenothiazines alter TSH response to TRH and TSH levels. Atypical antipsychotics may decrease TRH-stimulated TSH. Tricyclic antidepressant drugs interfere with the hypothalamo-pituitary-thyroid axis by decreasing TSH response to TRH. Anabolic-androgenic steroids, marijuana, cocaine, methamphetamines, and opioid narcotics negatively impact fertility, also acting at hypothalamic-pituitary level.

CONCLUSIONS:

Many of the drugs administered routinely in the intensive care unit significantly impact the hypothalamic-pituitary axis. Therefore, an increased awareness on pituitary side effects of drugs commonly used in clinical practice is necessary in order to rule out possible pharmacological interference when assessing patients with pituitary deficiencies.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk